Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2002, 1:54 PM MDT for Las Animas County, Colorado. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 1:54 PM MDT (19:54 UTC)
- Expired
- Aug 28, 2002, 4:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:03 PM MDT | Hail 1 | Gulnare, CO | |
| Aug 28, 2:20 PM MDT | Hail 1.75 | Gulnare, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS55 KPUB 281954 SVRPUB COC071-282200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 153 PM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 400 PM MDT * AT 153 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 4 MILES WEST OF GULNARE...OR ABOUT 21 MILES SOUTH OF WALSENBURG...MOVING EAST AT 3 MPH. * SOME LOCATIONS AFFECTED WILL BE... GULNARE AROUND 205 PM MDT AGUILAR AROUND 230 PM MDT A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THIS SAME STORM. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3734 10499 3722 10509 3724 10474 3741 10463
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:30 AM MDT, 10 hours 24 minutes earlier.
Area forecast discussion, Aug 28, 3:30 AM MDT, 10 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 330 AM MDT WED AUG 28 2002 PRECIP CHANCES THE CONCERN AS WX PATTERN REMAINS RELATIVELY UNCHANGED. CURRENTLY...MCS FORMING OVER WRN NEBRASKA WITH NEW CONVECTION ON THE SRN FLANK IN EXTREME NERN CO. ISOLATED CELL WHICH PRODUCED BRIEF SEVERE WX OVER EL PASO COUNTY TUE EVENING ALMOST GONE WITH ONLY A SMALL AREA OF LIGHT RAIN REMAINING. STRATUS FORMATION A LITTLE SLOWER THAN LAST NIGHT...THOUGH LATEST OBS AND SATELLITE FOG/LOW CLOUD IMAGE SUGGEST CLOUD COVERAGE HAS BEGUN TO INCREASE THE LAST HOUR OR SO. MODELWISE...00Z ETA STRUGGLING TO PORTRAY QPF PICTURE ACCURATELY... WITH 12 HR FORECAST VALID AT 12Z SHOWING ERRONEOUS PRECIP BULLSEYES IN E-CENT CO AND OVER THE TEX PANH. SUSPECT LACK OF FAVORABLE UPPER JET DYNAMICS MAY BE THE CULPRIT IN CURRENT PRECIP NO SHOW. TODAY...NO APPARENT OUTFLOW BOUNDARIES TO DEAL WITH THIS MORNING... THOUGH INCREASING STRATUS MAY COVER MUCH OF THE PLAINS BY DAYBREAK. WITH STRONG UPSLOPE GRADIENTS LACKING...WILL COUNT ON A FAIRLY QUICK BREAK-UP OF LOW CLOUDS BY LATE MORNING. ONCE AGAIN...CAPES AND SHEAR WILL BE SUFFICIENT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON... BUT QUESTION AS ALWAYS IS...WHAT MECHANISMS WILL INITIATE AND SUSTAIN CONVECTION? PLUSES TODAY INCLUDE SLIGHTLY ENHANCED VERTICAL MOTION DUE TO LEFT FRONT QUAD OF UPPER JET NOSING INTO CO BY 00Z...ALONG WITH STRONGER SURFACE HEATING OVER THE ERN MTNS DUE TO LACK OF DEEP LOW LEVEL OUTFLOW/COLD POOL OVER THE PLAINS. MAIN MINUS IS CONTINUED PRESENCE OF FAIRLY THICK LAYER OF DRY AIR AS SHOWN BY KGJT 00Z SOUNDING...WHICH HAS HELPED QUASH MOST MTN CONVECTION THE LAST FEW DAYS. WILL GO WITH BROADBRUSH SLIGHT CHANCE MOST AREAS FOR THE AFTERNOON FOR NOW AS MODELS AND LATEST SATELLITE PICS SUGGEST MID LEVELS WILL BE MOISTENING DURING THE DAY. SEVERE POTENTIAL IS THERE WITH STRONG DIRECTIONAL SHEAR AND CAPES ABOVE 1000 J/KG...BUT WILL KEEP MENTION OUT OF THE ZONES AS THIS HAS BEEN THE CASE FOR SEVERAL DAYS AND VERY LITTLE SEVERE WX HAS OCCURRED IN THE CWFA. GENERALLY WENT CLOSE TO GUIDANCE NUMBERS FOR MAXES. TONIGHT...IF CONVECTION CAN INITIATE OVER THE MTNS THIS AFTERNOON... LOW LEVEL PARAMETERS STILL LOOK FAVORABLE FOR OVERNIGHT MCS FORMATION ON THE PLAINS WITH LOW LEVEL JET CONVERGENCE SHOWING A BULLSEYE OVER THE FAR EAST. CURRENT FORECAST LOOKS OK AND WILL JUST MAKE SOME MINOR TWEAKS. THURSDAY...APPEARS BEST MOISTURE CONVERGENCE AND INSTABILITY BEGIN TO SHIFT NEWRD OUT OF THE AREA...SO WOULD WOULD EXPECT A DOWNTURN IN CONVECTIVE POTENTIAL OVER THE ERN PLAINS. CURRENT GRIDS SHOW THIS TREND AND WONT CHANGE. FRIDAY-TUE...UPPER LOW OVER THE PACIFIC NW WEAKENS...ALLOWING UPPER FLOW TO BECOME MORE WRLY. THIS SHOULD TEND TO ADVECT A DRIER AIRMASS INTO CO...THOUGH ENOUGH RESIDUAL MOISTURE WILL BE AROUND TO KEEP A SLIGHT CHANCE OF AFTERNOON/EVENING CONVECTION GOING THROUGH THE PERIOD. AVN SHOWS A WEAK FRONT DROPPING INTO THE ERN PLAINS SUNDAY WHICH MAY SERVE TO INCREASE CONVECTIVE CHANCES...OTHERWISE FEW FEATURES OF NOTE TO FOCUS CONVECTION. CURRENT GRIDS LOOK FINE AND WILL LEAVE UNCHANGED. .PUB...NONE. PETERSEN
In the hours before
Special weather statement, Aug 28, 11:55 AM MDT, 1 hour 59 minutes before
COZ058>089-093>099-282000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT WED AUG 28 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH TONIGHT FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST PLAINS OF COLORADO... LATE WEDNESDAY MORNING...A DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES TRACKING NORTHEAST THROUGH THE SANGRE DE CRISTO MOUNTAINS. THIS DISTURBANCE WAS LOCATED NEAR THE NOSE OF AN UPPER LEVEL JETSTREAM POKING INTO SOUTH CENTRAL COLORADO. AS THE DISTURBANCE CONTINUES TRACKING NORTHEAST...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD FROM THE MOUNTAINS ONTO THE ADJACENT PLAINS DURING THE EARLY AFTERNOON HOURS. AT THIS TIME...THE GREATEST THREAT OF SEVERE WEATHER FOR THE AFTERNOON HOURS WOULD APPEAR TO BE ACROSS EL PASO COUNTY. THIS AREA IS MOST LIKELY TO SEE LIFT FROM THE APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS WHICH MOVE ONTO THE PLAINS THIS AFTERNOON WILL EVENTUALLY MOVE SOUTHEAST ACROSS THE FAR SOUTHEASTERN PLAINS BY THIS EVENING AND OVERNIGHT...WITH KIOWA...BENT...CROWLEY...OTERO...PROWERS AND BACA COUNTIES HAVING THE GREATEST THREAT FOR SEVERE WEATHER AT THAT TIME. ANOTHER DISTURBANCE WAS VISIBLE AT LATE MORNING TRACKING NORTHEAST INTO THE SOUTHWEST COLORADO MOUNTAINS. THIS DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE EASTERN SAN JUAN MOUNTAINS...THE LA GARITA MOUNTAINS...THE SAGUACHE RANGE...AND THE SAN LUIS VALLEY...THROUGH THE AFTERNOON HOURS. THE MAIN SEVERE WEATHER THREAT FROM STORMS THIS AFTERNOON WILL BE LARGE HAIL TO AROUND 1.5 INCHES IN DIAMETER. LATER TODAY AND TONIGHT...THE MAIN THREATS WILL INCLUDE BOTH LARGE HAIL AND HIGH WINDS...WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Aug 28, 1:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 86 min |
| Aug 28, 1:50 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Aug 28, 3:00 PM MDT | Tornado Warning | PUB | Bent, Prowers | 60 min |
| Aug 28, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 2 hr |
| Aug 28, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 55 min |
| Aug 28, 3:50 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Aug 28, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 2 hr |
| Aug 28, 4:00 PM MDT | Tornado Warning | PUB | Prowers | 60 min |
| Aug 28, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 66 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 4:59 PM MDT | Tornado Warning | PUB | Prowers | 61 min |
| Aug 28, 5:03 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 87 min |
| Aug 28, 5:11 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.